Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 148, NWS Quad Cities, IA

October 9, 2018Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this river flood warning at Oct 9, 2018, 11:23 AM CDT for Buchanan County, Linn County, Iowa. It took effect at Oct 9, 2018, 10:45 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 11:23 AM CDT (16:23 UTC)
In effect from
Oct 9, 2018, 10:45 PM CDT
Expired
Oct 14, 2018, 4:00 AM CDT
In force
4 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River at Independence (IDPI4). The gauge peaked at 11.94 ft at Oct 10, 2018, 2:00 AM CDT.

actionminormoderate810121410/0910/1010/1110/1210/1310/1410/15
Action stage
10 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 9, 6:48 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 9, 6:48 AM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 AM CDT Tue Oct 9 2018

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 355 AM CDT Tue Oct 9 2018

As of 2am, a band of showers and embedded storms was streaming NE
across NW sections of Benton and Buchanan counties with a few
small showers between Iowa City and Dubuque. Estimated rainfall
amounts in the heavier activity were in the 0.50 to 1 inch range.
The rest of the CWA has remained dry overnight. Temperatures were
in the mid 60s to lower 70s, with dew points in the 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 355 AM CDT Tue Oct 9 2018

A quasi-stationary front across western IA into SE MN will ever so
slowly move into central IA today and tonight as some disturbances
ride up along it. It now appears it will finally move through the
area Wednesday morning and early afternoon. Have trimmed PoPs back
in the near term based on radar trends and some CAMs keeping the
SE half dry through midday. This afternoon PoPs gradually ramp up
from west to east becoming likely in the NW CWA late this
afternoon/early evening. Wind profiles and the moist/unstable air
mass will support severe storms late this afternoon well into the
night. The SPC has a Slight Risk for areas west of a line from
Carthage to Freeport. The main threats will be damaging winds and
a few tornadoes. With the ground across the area so saturated, it
is conceivable that some sub-severe wind gusts may uproot some
trees. In addition, heavy rainfall will still be possible;
especially in areas that see more than one round of storms move
through. The bulk of the precip will come late tonight into Wed
morning. It still appears that some local swaths of 1 to 2 inches
is still possible. We have expanded the flash flood watch to
include the entire area and extended it until Wednesday early
afternoon. Temperatures today will once again be more indicative
of summer, with highs in the mid 70s to mid 80s. It will still be
humid as well. Lows will be in the 60s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 355 AM CDT Tue Oct 9 2018

Wednesday afternoon, the front will sweep though the area replacing
the rainy conditions with gusty west winds and falling temps.
Temperatures will be falling through the day, with mid 40s and 50s
by the evening commute, with slightly colder wind chills.

Thursday, cold and blustery conditions are expected with highs in
the mid 40s to lower 50s. By Friday morning, lows will be in the
low to mid 30s. Highs Friday will only be in the 40s.

Saturday afternoon into Monday, a system lifts out of the southwest
phasing with a clipper from the northwest.  This brings rain back
into the forecast for Sat through Sun.  Another cold shot into early
next week, with lows in the 30s again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 643 AM CDT Tue Oct 9 2018

Scattered showers and storms will lift northeast this morning
near and west of DBQ and CID terminals. Then more widespread
showers and storms are expected tonight into Wednesday AM ahead
of an approaching cold front. A few severe storms with strong
winds will be the main threat. Conditions in the precipitation
will lower into MVFR to IFR, and largely remain VFR outside of
the rain areas. Winds may become gusty at the Mississippi River
TAF sites later today and tonight at 10-20 kts.

&&

.HYDROLOGY...
Issued at 317 PM CDT Mon Oct 8 2018

Forecasts for heavy rain in central Iowa to northeast Iowa are
continuing, and have not changed much. However, as this event
falls into the 48hr QPF that is used to produce river forecasts.
With moderate to heavy rain amounts falling last night, especially
over northeast Iowa the new rain is combining with the QPF to
produce crests that are much higher than issued yesterday. This is
due to the process, not because the heavy rain isn't already
forecast.

For our rivers, the Cedar River is now forecast to see greatly
increasing flows by day 2, resulting in a steady rise to 19.7
feet at Cedar Rapids, which is major. The category of major is
highly confident, though the exact crest value may change as the
we see the rain accumulate / run off.

The same is confidence on a significant rise is true for routed water
on the Wapsipinicon, Des Moines, Skunk, and Iowa basins. For the
Iowa, outflow from Coralville Dam is around 10-11Kcfs. This
helping rise Iowa City back to minor flood today, and with some
COE variation, it will rise and fall over flood stage the next
several days. Just downstream, the English River, which has had
it's stage and flow confirmed, is near crest, about 2 feet over
major flood status. This is combining with the Iowa River, to
bring a continued rise well above major flood near Lone Tree. That
Lone Tree major flood status should not drop much for the next
5-6 days. This will continue to bring major flooding down through
the lower Iowa basin this week.

With all tributaries seeing high level, rises, and in many case
major river flooding, and even the upstream portions of the
Mississippi upstream seeing heavy rainfall tonight through
Tuesday night, the big river will see some very significant rises
as well. For now, though minor flooding may be possible from
Dubuque through Bellevue, the portions most likely to flood are
from Camanche downstream. With the major flooding on the
Wapsipinicon and Rock, with high water from the Turkey and
Maquoketa, the main stem Mississippi is forecast to reach major
flood status from Rock Island, downstream. This resulted in
increase flood forecasts downstream where sites were already
forecast to reach major flood as well.

ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from late tonight through Wednesday afternoon
     for Clinton-Jackson-Scott.

     Flash Flood Watch from this evening through Wednesday afternoon
     for Des Moines-Henry IA-Lee-Louisa-Muscatine-Van Buren.

     Flash Flood Watch through Wednesday afternoon for Benton-
     Buchanan-Cedar-Delaware-Dubuque-Iowa-Jefferson-Johnson-
     Jones-Keokuk-Linn-Washington.

IL...Flash Flood Watch from late tonight through Wednesday afternoon
     for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Flash Flood Watch from this evening through Wednesday afternoon
     for Clark-Scotland.

&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...McClure
HYDROLOGY...Ervin
Hazardous weather outlook, Oct 9, 10:20 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1020 AM CDT Tue Oct 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1020 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe weather is possible between 5 pm and 2 am, as a strong
cold front approaches the area. The primary threats are damaging
winds, flash flooding, and tornadoes. A flash flood watch is in
effect for much of eastern Iowa through this evening and over the
entire outlook area for late tonight through early Wednesday
morning.

Area rivers are experiencing Moderate to Major flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated severe storms are possible Wednesday over northern
Illinois as the cold front moves through. The primary threats are
damaging winds and flash flooding.

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

DLS

In the hours before

Local storm report, Oct 9, 9:24 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       JESUP                   42.48N 92.07W
10/09/2018  M1.33 INCH       BUCHANAN           IA   TRAINED SPOTTER

            24-HR TOTAL.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:45 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn90 min
Oct 8, 8:20 PM CDTTornado WarningDVNKeokuk29 min
Oct 8, 9:23 PM CDTSpecial Weather StatementDVNBuchanan, Delaware82 min
Oct 8, 10:29 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa46 min
Oct 9, 2:27 AM CDTSpecial Weather StatementDVNBenton, Buchanan63 min
Oct 9, 3:42 AM CDTFlash Flood WatchDVNClinton, Des Moines, Henry, Jackson, Lee, Louisa and 3 more33 hr
Oct 9, 11:26 AM CDTRiver Flood WarningDVNDelaware, Jones3 days
Oct 9, 12:45 PM CDTRiver Flood WarningDVNDubuque, Jackson6 days
Oct 9, 1:31 PM CDTRiver Flood WarningDVNDubuque16 days
Oct 9, 2:12 PM CDTTornado WarningDVNDubuque48 min
Oct 9, 3:06 PM CDTTornado WarningDVNBenton, Iowa39 min
Oct 9, 3:09 PM CDTTornado WarningDVNDelaware51 min
Oct 9, 3:38 PM CDTTornado WarningDVNBenton, Iowa52 min
Oct 9, 4:03 PM CDTTornado WarningDVNIowa, Keokuk, Washington27 min
Oct 9, 4:31 PM CDTTornado WarningDVNIowa, Johnson44 min
Oct 9, 5:14 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn46 min
Oct 9, 5:51 PM CDTTornado WarningDVNLinn24 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.